South Dakota, 2021

Hail in South Dakota, June 14, 2021

June 14, 2021 · NWS FSD · 1 event in 1 county or zone

A narrow corridor of elevated instability around 1000 J/kg combined with effective shear of 30-35 knots in the exit region of the low-level jet to produce scattered thunderstorms overnight. A few briefly stronger updrafts produced hail, with isolated reports up to quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A narrow corridor of elevated instability around 1000 J/kg combined with effective shear of 30-35 knots in the exit region of the low-level jet to produce scattered thunderstorms overnight. A few briefly stronger updrafts produced hail, with isolated reports up to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 13, 9:31 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 13, 9:31 PM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1031 PM CDT Sun Jun 13 2021

.SHORT TERM...(This Evening through Monday)
Issued at 238 PM CDT Sun Jun 13 2021

Elevated thunderstorms will remain possible into the late afternoon
as an axis of instability remains in place around 800-750 mb near
highway 14. Most of this activity will remain sub severe but with
minor speed shear aloft and about 1000 J/kg CAPE some hail to
dime or nickel size will be possible. Models have the winds in
this layer backing through the late afternoon with the focus
likely shifting farther west and south. Still anticipate the
better chances for stronger thunderstorms to be in south central
SD late this evening. While elevated thunderstorms will still be
possible over east central SD, the better severe threat will be in
NE into south central SD.

By Monday morning most of the activity will be out of the area and
the incoming weak boundary will push the more unstable air to the
south and west of the region. This should bring dry conditions to
the area Monday and Monday night. Highs on Monday will not be as
hot as today, with more mid to upper 80s and a few lower 90s.

.LONG TERM...(Monday Night through Sunday)
Issued at 238 PM CDT Sun Jun 13 2021

Monday night into Tuesday will see winds gradually turn from the
east to the southeast, which will continue to advect more stable air
into the region and keep the more unstable air south and west. This
will support mild lows and very warm high temperatures. Lows Tuesday
morning will be in the upper 50s to lower 60s while highs Tuesday
should climb into the upper 80s to lower 90s.

Tuesday night into Wednesday will see the warmer air aloft begin to
shift east. Convective chances still look difficult with dry mid
levels and a capping inversion. Late Tuesday night and early
Wednesday morning there are some hints that some very elevated
instability could spark isolated non severe activity mostly in
central SD towards Brookings. Confidence in this is very low for now
so not going to add any chances, just keep an eye on the activity.
With the warmer air moving east lows will be warmer in the 60s and
highs Wednesday should be well into the 90s west of I-29 and i the
lower 90s to the east of I-29.

Wednesday night into Thursday night still appears to be the better
chance for thunderstorms as the ridge to the north breaks down and a
fairly strong wave moves through ND into northern MN. This should
bring some increased shear to the area, especially on Thursday
afternoon. Right now it appears that the shear would be most
prominent in the mid and upper levels but with 2500 J/kg CAPE
possible some severe storms would be likely. Really tough to gauge
when the best chance would be but models do have some consistency
swinging out a wave late Wednesday night which similar to a few days
ago could produce a MCS which would completely change temperatures
and convective potential Thursday afternoon and evening. So for now
will keep chances broad with this time frame looking the better
chance overall as well as for severe thunderstorms.

Once this wave passes cooler air will return in its wake. Highs
mostly in the 80s Friday through Sunday with a small chance for
thunderstorms on Sunday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1027 PM CDT Sun Jun 13 2021

Isolated showers and thunderstorms may develop across the area
tonight, though confidence is low. If they do develop, they could
persist up to 12Z. Outside of that, VFR conditions are expected
for the remainder of the period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...JM
Hazardous weather outlook, Jun 13, 10:41 AM CST, 13 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1141 AM CDT Sun Jun 13 2021

SDZ038-039-050-052>054-057>061-063>065-068-141645-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Bon Homme-
1141 AM CDT Sun Jun 13 2021

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms will be possible this afternoon and may
produce lightning, hail to dime size or smaller and wind gusts to
40 mph. The better chances for these storms will be north of
Interstate 90. Later this evening a few stronger storms may
develop but should be confined to south central South Dakota.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Higher heat and slightly more humid conditions will build back
into the region this week. At this time, the warmest and most
humid day appears to be Wednesday, when afternoon heat indices may
approach 100 degrees. Isolated severe storms will be possible
Wednesday night into Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-062-066-067-069>071-141645-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-Minnehaha-Turner-
Yankton-Union-
1141 AM CDT Sun Jun 13 2021

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Widespread hazardous weather is not expected at this time. However,
low humidity levels and gusty winds during the late morning and
afternoon may result in localized elevated fire danger in areas
grasses are dry enough to support fire growth.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated severe storms will be possible Wednesday night into
Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Aberdeen radar (KABR), 112 km away, was scanning. The volume nearest the first event began at 06:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Beadle

When
June 14, 12:05 AM CST to 12:06 AM CST
Where
Beadle County, 6.27 mi NNE of (Hon)huron Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.460, -98.170

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966055.